Ohio, 2012

Damaging Wind in Ohio, April 30, 2012

April 30, 2012 · NWS CLE · 1 event in 1 county or zone

A warm front lifted north into Northern Ohio on April 30th causing scattered showers and thunderstorms to develop. At least one of the thunderstorms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted north into Northern Ohio on April 30th causing scattered showers and thunderstorms to develop. At least one of the thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 30, 8:25 PM EST, 10 minutes earlier.

Area forecast discussion, Apr 30, 8:25 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
925 PM EDT MON APR 30 2012

.SYNOPSIS...
LOW PRESSURE IS LOCATED OVER INDIANA WITH A WARM FRONT EAST ACROSS
NORTHERN OHIO TO WESTERN PENNSYLVANIA. A COLD FRONT EXTENDED
SOUTHWEST FROM THE LOW. THE LOW WILL TRACK NORTHEAST ACROSS LAKE
ERIE THIS EVENING...EVENTUALLY DRAGGING THE COLD FRONT ACROSS THE
AREA OVERNIGHT. HIGH PRESSURE WILL BUILD IN FOR TUESDAY MORNING.
TUESDAY EVENING INTO WEDNESDAY...THE FRONT WILL SURGE BACK NORTH
ACROSS THE AREA AS A WARM FRONT.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
UPDATED TO ADD OHIO COUNTIES EAST OF WATCH 211.

LOW PRESSURE OVER INDIANA WILL MOVE ENE ACROSS LAKE ERIE THIS
EVENING. A WARM FRONT EAST OF THE LOW CURRENTLY EXTENDS ACROSS
NORTHWEST OHIO AND THE CENTRAL LAKESHORE AND THEN SOUTHEAST
THROUGH NORTHEAST OHIO INTO WESTERN PA. A COLD FRONT WILL FOLLOW
THE LOW MOVING ACROSS THE AREA OVERNIGHT. MAIN CONCERN FOR THIS
EVENING IS THE POTENTIAL FOR SEVERE WEATHER. WITH TEMPS IN THE
LOWER 80S IN THE WARM SECTOR ACROSS THE SOUTHERN TIER OF COUNTIES
AND DEWPOINTS NEAR 60...LI'S ARE NOW -2 TO -3 FROM FDY TO MFD.
EXPECT AIRMASS TO CONTINUE TO DESTABILIZE THROUGH 6 OR 7PM AND
THEN SLOWLY BEGIN TO BECOME MORE STABLE THROUGH THE EVENING.
FORECAST SOUNDINGS SHOW A GOOD MID LEVEL DRY SLOT INDICATING A
POTENTIAL FOR DOWN BURSTS AND AT LAST LOOK DOWNDRAFT CAPE HAD
REACHED 900J/KG. ALSO SURFACE BASED CAPES ARE JUST OVER 1000J/KG
ON RUC JUST TO OUR SOUTH AND WOULD EXPECT THAT AIR WILL BE LIFTED
NORTH INTO THE AREA THROUGH THE EVENING SO HAIL ALSO A POSSIBILITY.
RADAR SHOWS BAND OF RAIN FROM LOWER MI SOUTHWEST THRU NRN INDIANA
AND ILLINOIS WITH THUNDERSTORMS NOW DEVELOPING ON THE LEADING EDGE
OVER WEST CENTRAL INDIANA AND SRN ILLINOIS. EXPECT THESE TO TRACK
NORTHEAST WITH CURRENT MOTION BRINGING THUNDER FROM WESTERN
INDIANA INTO WESTERN CWA COUNTIES BETWEEN 8 AND 9PM. ...ALTHOUGH
DO EXPECT SHOWERS INTO NWRN BEFORE THEN. WILL HAVE CAT POPS FOR
THE ENTIRE AREA WITH THE POSSIBILITY OF SEVERE ACROSS ALL BUT THE
NORTHWEST CORNER. WILL CARRY THIS CHANCE OF SEVERE THROUGH THE
EVENING AND THEN TRANSITION TO SHOWERS OVERNIGHT WITH POPS ENDING
FROM THE NORTHWEST.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
NEED TO BE BRIEF. TUESDAY MORNING SHOULD BEGIN DRY WITH HIGH
PRESSURE BUILDING IN FROM THE NORTH. THE COLD FRONT THAT MOVES
THROUGH TONIGHT SHOULD BE AROUND THE OHIO RIVER IN TE PROCESS OF
STALLING. TUESDAY AFTERNOON THE FRONT WILL TURN WARM AND REACH THE
SWRN CWA COUNTIES. DID BRING A CHANCE POP BACK TO THE WESTERN TWO
THIRDS BY EVENING DUE TO THE FRONT. CONTINUED CHANCE POPS TUESDAY
NIGHT GIVE THE FAIRLY MOIST AIRMASS ACROSS THE AREA AND THE FRONT
CONTINUING TO MOVE THROUGH. WEDNESDAY THE AREA WILL REMAIN IN THE
WARM SECTOR. MODELS DO SHOW ENOUGH MOISTURE ACROSS THE AREA FOR
CLOUDS AND THUNDERSTORMS HOWEVER GIVEN THE BUILDING SURFACE HIGH
SHAVED POPS TO LOW TO MID CHANCE. AIRMASS DRIES A BIT WEDNESDAY
NIGHT SO WILL DROP POPS MUCH OF THE AREA. THURSDAY SURFACE HIGH
STILL JUST SOUTHEAST OF THE AREA AND UPPER RIDGING TAKING PLACE AS
WELL. STARTED TO GO COMPLETELY DRY ALTHOUGH A BIT NERVOUS AS CAPES
ARE SHOWN OVER 2000J/KG DURING THE AFTERNOON SO PUT A SLIGHT
CHANCE IN THE GRAPHICS IN CASE CONVECTION BREAKS THROUGH THE CAP.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
BIG PICTURE HAS THE UPPER RIDGE BREAKING DOWN OVER THE COURSE OF THE
WEEKEND. FOR TIMING THIS FAR OUT HAVE TURNED TO THE GFS ENS AND TAKE
A COLD FRONT THROUGH THE AREA SLOWLY FRIDAY NIGHT INTO SATURDAY.
WILL HAVE TEMPS SLIGHTLY COOLER THAN THURSDAY...BUT STILL WARM.
SCATTERED SHOWERS AND THUNDERSTORMS WITH THE FRONT. COOLER FOR THE
SECOND HALF OF THE WEEKEND...RETURNING TO NEAR NORMAL WHEN THE HIGH
REALLY PUSHES DOWN INTO THE AREA.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
LOW PRESSURE OVER N CNTRL OH WILL CONTINUE TO MOVE NE THIS
EVENING. A FRONT FROM THE LOW REMAINS ALONG THE SOUTH SHORE OF
LAKE ERIE AND HAVE BEEN SEEING SHRA/TSRA DEVELOPMENT ALONG THIS
FEATURE. WILL INCLUDE A MENTION OF T AT KCLE THE NEXT COUPLE OF
HOURS. MAIN LINE OF STORMS IS JUST NOW MOVING INTO WESTERN OH AND
WILL MOVE ACROSS THE ENTIRE AREA THIS EVENING. HAVE SEEN A GRADUAL
DECREASE IN INTENSITY WITH THESE STORMS AND WILL ONLY INCLUDE A
MENTION OF THUNDER AT KFDY AND KMFD WHERE INSTABILITY IS THE BEST.
EXPECT CIGS TO DIP TO MVFR ONCE THE STEADIER RAIN ARRIVES AND TO
IFR BEHIND THE SURFACE LOW. WILL LIKE SEE IFR CONDITIONS THE
SECOND HALF OF THE NIGHT WITH IMPROVING CONDITIONS TUESDAY
MORNING. WINDS AT KERI AND KCLE WILL BE VARIABLE THE NEXT FEW
HOURS AS THE FRONT LINGERS OVER THE AREA. ELSEWHERE SW FLOW WILL
BECOME W TO NW BEHIND THE SURFACE LOW.

.OUTLOOK...NON-VFR CONDITIONS POSSIBLE WEDNESDAY WITHIN SHOWERS
AND THUNDERSTORMS. THURSDAY NIGHT INTO FRIDAY. NON VFR AGAIN
FRIDAY INTO SATURDAY WITH SHOWERS/THUNDERSTORMS.

&&

.MARINE...
GENERALLY QUIET CONDITIONS EXPECTED ON THE LAKE THROUGH THE NEXT 5
DAYS. NOT EXPECTING WAVES GREATER THAN 2 FEET THROUGH THE PERIOD.
THIS IS ALL DUE TO THE FACT THERE WILL BE NO MAJOR WEATHER SYSTEMS
AFFECTING LAKE ERIE DURING THIS TIME PERIOD. ONLY PROBLEMS TO
CONTEND WITH IS THE THREAT FOR THUNDERSTORMS LATER THIS EVENING.
THERE WILL ALSO BE A CHANCE FOR SHOWERS AND THUNDERSTORMS AT LEAST
THROUGH FRIDAY. ONE THING TO KEEP IN MIND IS THE THREAT FOR SEVERE
THUNDERSTORMS LATER THIS EVENING ON THE LAKE. MARINERS SHOULD KEEP A
CLOSE WATCH TO THE SKY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TK
NEAR TERM...DJB/TK
SHORT TERM...TK
LONG TERM...OUDEMAN
AVIATION...KUBINA
MARINE...LOMBARDY
Hazardous weather outlook, Apr 30, 3:48 AM EST, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
448 AM EDT MON APR 30 2012

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-010900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
448 AM EDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN
OHIO AND NORTHWESTERN PENNSYLVANIA THIS AFTERNOON AND EVENING.
THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

A WARM FRONT WILL LIFT NORTHWARD ACROSS NORTHERN OHIO TODAY. AS
LOW PRESSURE MOVES ALONG THIS BOUNDARY IT WILL BRING AN INCREASE
OF LOW LEVEL MOISTURE. A STRONG PIECE OF JET ENERGY WILL MOVE
OVERHEAD LATE THIS AFTERNOON INTO THE EVENING AND INTERACT WITH
THE UNSTABLE ATMOSPHERE THAT WILL BE IN PLACE ACROSS NORTHERN
OHIO INTO NORTHWEST PENNSYLVANIA. THIS MAY LEAD TO THE DEVELOPMENT
OF SEVERE THUNDERSTORMS AFTER 2 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED THIS WEEK. IT WILL
LIKELY BE UNSTABLE ENOUGH FOR STRONG TO SEVERE THUNDERSTORMS TO
OCCUR ON ONE OR MORE OF THESE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Cleveland radar (KCLE), 74 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ashland

When
April 30, 8:35 PM EST
Where
Ashland County, Jeromesville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Post Office
Coordinates
40.800, -82.200

Thunderstorm winds downed a few tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378596.